Alert archive / Florida / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Melbourne, FL

October 3, 2020Saint Lucie County, Florida

NWS Melbourne, FL issued this flash flood warning at Oct 3, 2020, 2:48 PM EDT for Saint Lucie County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2020, 2:48 PM EDT (18:48 UTC)
Expired
Oct 3, 2020, 5:45 PM EDT
In force
3 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 73 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WGUS52 KMLB 031848
FFWMLB
FLC111-032145-
/O.NEW.KMLB.FF.W.0007.201003T1848Z-201003T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Melbourne FL
248 PM EDT Sat Oct 3 2020

The National Weather Service in Melbourne has issued a

* Flash Flood Warning for...
  Northeastern St. Lucie County in east central Florida...

* Until 545 PM EDT.

* At 248 PM EDT, Emergency management reports ongoing flooding in 
  Lakewood Park from previous heavy rainfall this week. Rainfall of 
  1 to 2 inches has already fallen today with thunderstorms 
  producing additional heavy rain across the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Lakewood Park, Fort Pierce, Indrio, Fort Pierce Inlet, Treasure 
  Coast Airport, Fort Pierce North, and Saint Lucie Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2756 8045 2756 8036 2756 8034 2756 8033
      2755 8033 2756 8032 2748 8029 2747 8030
      2748 8028 2747 8029 2746 8028 2744 8044

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
1 follow-up statement
320 
WGUS72 KMLB 032144
FFSMLB

Flash Flood Statement
National Weather Service Melbourne FL
544 PM EDT Sat Oct 3 2020

FLC111-032154-
/O.EXP.KMLB.FF.W.0007.000000T0000Z-201003T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Lucie FL-
544 PM EDT Sat Oct 3 2020

...FLASH FLOOD WARNING AT 545 PM EDT THIS AFTERNOON FOR NORTHEASTERN 
ST. LUCIE COUNTY HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 2756 8045 2756 8036 2756 8034 2756 8033
      2755 8033 2756 8032 2748 8029 2747 8030
      2748 8028 2747 8029 2746 8028 2744 8044

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 10:24 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Oct 3, 10:24 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1024 AM EDT Sat Oct 3 2020

.DISCUSSION...

...Flood Watch Across Most of East Central Florida This Weekend...

...The Soggy Weather Pattern Will Extend Well into Next Week...

Plenty of weather to watch today, as the persistent heavy rainfall
event continues, fueled by deep moisture from Tropical Storm
Gamma. The stationary front lingering across southern Florida will
lift northward as a warm front today, reaching northern portions
of central Florida late this evening into tonight. Deep moisture
(PWATs 2.2-2.5") dragged by the front will increase rain chances
from south to north into this afternoon, with peak PoPs 70-80%
for much of the area and 60-70% for northern inland portions.
Additionally, a coastal front pushing eastward across Brevard
County this morning will need to be watched through the day as an
area for possible heavy rain development, with convergence along
the boundary.

Despite a reprieve overnight and early this morning, showers
are expected to ramp up again along the Treasure Coast later this
morning into this afternoon, as the favorable high moisture, low-
level convergence pattern lingers. It will not take much rainfall
to exacerbate ongoing flooding in coastal Martin and St Lucie
counties, so residents there should remain vigilant and stay up to
date on any warnings that are issued through the day.

A Flood Watch is in effect through Sunday night for all ECFL
counties, with the exception of Okeechobee County. Widespread
rainfall amounts of 2-4" and isolated amounts of 6-8" will be
possible as the Predecessor Rain Event (PRE) brings periods of
heavy rainfall. Residents across ECFL, especially in areas that
have ongoing flooding concerns, should continue to monitor the
forecast this weekend, as even new areas of flooding have the
potential to develop. Rises along the St. Johns River, Little
Wekiva, and Shingle Creek are possible, with northern portions of
the area having received 10"+ in September. Remember, turn
around, don't drown!

&&

.AVIATION...
MVFR conditions and low stratus across the Treasure Coast will
spread northward through the day. IFR conditions possible at
times, as a warm front pushing from south to north bring periods
of heavy rainfall into tomorrow. Heavy rain looks to develop this
afternoon, mainly after 20Z for terminals from KMLB northward.
However, confidence on timing for the heaviest rain remains low
and low CIG/VIS TEMPOs will likely need to be added in subsequent
TAF packages.

&&

.MARINE...
Showers have developed already across portions of the ECFL
Atlantic waters this morning. Coverage will increase through this
afternoon from north to south, as the persistent stationary front
across southern Florida lifts northward as a warm front. Winds
will veer from NE/E to ESE/SE behind the front, with wind speeds
10-15kts. Seas 3-4 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  80  70  79  70 /  70  80  80  40
MCO  80  69  81  72 /  70  70  70  30
MLB  81  71  85  75 /  80  80  60  30
VRB  82  72  87  76 /  80  60  50  30
LEE  80  68  77  70 /  50  70  80  30
SFB  80  69  80  71 /  60  80  80  40
ORL  80  70  82  73 /  60  80  80  30
FPR  82  73  87  75 /  80  60  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late Sunday night for Coastal Volusia-Indian
     River-Inland Volusia-Martin-Northern Brevard-Northern Lake-
     Orange-Osceola-Seminole-Southern Brevard-Southern Lake-St.
     Lucie.

AM...None.
&&

Leahy/Smith
Hazardous weather outlook, Oct 3, 4:24 AM EDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
424 AM EDT Sat Oct 3 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-031500-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
424 AM EDT Sat Oct 3 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.FLOOD IMPACT...
Widespread heavy showers and periods of heavy rain will develop
today and tonight, likely leading to flooding in some areas.
Rainfall amounts of 2 to 4 inches are expected through late
Sunday, with isolated higher amounts of 6 to 8 inches possible. A
Flood Watch is in effect for all of east-central Florida, except
Okeechobee County, through Monday morning.

The immediate concern is along the Saint Lucie and Martin County
coast where any additional heavy rain will aggravate ongoing
flooding issues.

Flooding will also be a problem for Orange, Seminole, Volusia,
and Brevard Counties where the ground is saturated due to heavy
rainfall in September.

Never drive through a flooded roadway, it is best to find an
alternate route. Remember, Turn Around, Don't Drown!

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms will be capable of
producing occasional cloud-to-ground lightning strikes today
across east-central Florida.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at all Atlantic beaches
in east-central Florida. While dangerous rip currents will be
present all day, the risk will be greatest after 1230 PM due to
tidal effects. Always swim at a life guarded beach and never enter
the surf alone.

.RIVER FLOOD IMPACT...
Heavy rainfall this weekend is likely to result in additional
rises along the Saint Johns River. At Astor, the river will
slowly rise into Moderate Flood Stage late this weekend. The
Saint Johns River near Deland, Sanford, and above Lake Harney will
slowly rise and could approach Minor Flood Stage in the coming
week.

Refer to daily Flood Statements from NWS Melbourne for the latest
river levels and forecasts.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered lightning storms are expected to continue
into Sunday and early next week. Locally heavy rainfall leading to
minor flooding issues along area roadways and poor drainage areas
could occur across all areas of east central Florida this
weekend. A moderate risk of dangerous rip currents will continue
into early next week.

.SPOTTER INFORMATION STATEMENT...
Spotters along the coast in Martin, Saint Lucie, Indian River,
Brevard, and Volusia Counties should monitor the weather and self
activate if needed. Reports of flooding will be greatly
appreciated.

Rodriguez

In the hours before

Special weather statement, Oct 3, 1:56 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
156 PM EDT Sat Oct 3 2020

FLZ054-059-031830-
St. Lucie-Indian River-
156 PM EDT Sat Oct 3 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING FUNNEL CLOUDS WILL
AFFECT NORTHERN ST. LUCIE AND SOUTHEASTERN INDIAN RIVER COUNTIES...

At 155 PM EDT, a strong thunderstorm was located 10 miles southwest
of Lakewood Park, or 11 miles west of Indrio. The storm is nearly
stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Vero Beach South, Pointe West, Lakewood Park, Vero Beach Highland and
South Beach.

Funnel clouds can occasionally touch down and produce brief small
tornadoes. Move indoors and stay away from windows.

LAT...LON 2739 8052 2746 8067 2768 8056 2756 8031
TIME...MOT...LOC 1755Z 211DEG 3KT 2748 8054

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 10:15 PM EDTAreal Flood AdvisoryMLBMartin, Saint Lucie6 hr
Oct 3, 7:30 AM EDTSpecial Marine WarningMLB90 min
Oct 3, 10:49 AM EDTSpecial Marine WarningMLB86 min
Oct 3, 10:55 AM EDTAreal Flood AdvisoryMLBBrevard95 min
Oct 3, 12:24 PM EDTSpecial Marine WarningMLB3 hr
Oct 3, 1:56 PM EDTSpecial Weather StatementMLBSaint Lucie34 min
Oct 3, 3:04 PM EDTAreal Flood WarningMLBIndian River3 hr
Oct 3, 5:44 PM EDTAreal Flood AdvisoryMLBSaint Lucie3 hr
Oct 3, 5:58 PM EDTAreal Flood AdvisoryMLBIndian River3 hr
Oct 3, 6:07 PM EDTAreal Flood AdvisoryMLBOkeechobee113 min

Nearby

Flash Flood Warnings in Florida, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.